MAUDE Adverse Event Report: STRYKER ORTHOPAEDICS-MAHWAH DELTA V-40 CERAMIC HEAD 36/+7,5; PROSTHESIS, HIP, SEMI-CONSTRAINED, METAL/CERAMIC/POLYMER, CEMENTED OR NON-POROUS

STRYKER ORTHOPAEDICS-MAHWAH DELTA V-40 CERAMIC HEAD 36/+7,5; PROSTHESIS, HIP, SEMI-CONSTRAINED, METAL/CERAMIC/POLYMER, CEMENTED OR NON-POROUS
Catalog Number 6570-0-736
Medical Device Problem Code Fracture (1260)
Health Effect - Clinical Code Pain (1994)
Date of Event 05/22/2024
Type of Reportable Event Serious Injury
Event or Problem Description
It was reported that the patient's left hip was revised after patient complaint of pain.Intra-operatively, the following was noted: the ceramic head was broken into at least 2 pieces.The inside of the head showed concentric wear, and the trunnion was damaged.Revising surgeon reported his assessment: the surgeon for the index procedure (different surgeon) wasted a -5 ceramic head, and implanted a +7.5 ceramic head without a sleeve.Revising surgeon believes the head was not fully impacted on the stem, leading to motion of the head on the stem.The ceramic head and neutral poly liner were revised to another ceramic head and neutral ecentric poly liner (reason for the liner change was the surgeon wanted to tighten up the construct and did not want to use a +7.5 or +10 head).
 
Additional Manufacturer Narrative
It was noted that the device is not available for evaluation.If additional information is received, it will be provided in a supplemental report upon completion of the investigation.Review of the device history records indicate devices were manufactured and accepted into final stock with no reported discrepancies.There have been no other events for the lot referenced.
 
Event or Problem Description
 
Additional Manufacturer Narrative
An event regarding crack/fracture involving a ceramic head was reported.The event was confirmed.Method & results: product evaluation and results: the device was not returned; however, a photograph was provided for review.The photograph shows that the ceramic head has fractured down the midline approximately in half.Two additional smaller fragments of the ceramic head are also visible.The device fragments appear covered in blood.Clinician review: a review with a clinical consultant indicated "the photographs show a biolox dela ceramic head that has fractured in to 2 pieces.Similarly, thx-ray shows a press fit tha stem with a head that has fractured and displaced.Fracture of a biolox delta head is confirmed.Per the event description the root cause of the fractured head was related to the index surgeon "wasted a -5 ceramic head, and implanted a +7.5-ceramic head without a sleeve.".Product history review: review of the device history records indicate devices were manufactured and accepted into final stock with no relevant reported discrepancies.-complaint history review: there have been no other similar events for the lot referenced.Conclusions: the device was not returned; however, a photograph was provided for review.The photograph shows that the ceramic head has fractured down the midline approximately in half.Two additional smaller fragments of the ceramic head are also visible.The device fragments appear covered in blood.A review with a clinical consultant indicated "the photographs show a biolox dela ceramic head that has fractured in to 2 pieces.Similarly, thx-ray shows a press fit tha stem with a head that has fractured and displaced.Fracture of a biolox delta head is confirmed.Per the event description the root cause of the fractured head was related to the index surgeon "wasted a -5 ceramic head, and implanted a +7.5-ceramic head without a sleeve." no further investigation for this event is possible at this time.If devices and/or additional information become available to indicate further evaluation is warranted, this record will be reopened.

Brand Name
DELTA V-40 CERAMIC HEAD 36/+7,5
Common Device Name
PROSTHESIS, HIP, SEMI-CONSTRAINED, METAL/CERAMIC/POLYMER, CEMENTED OR NON-POROUS
Manufacturer (Section D)
STRYKER ORTHOPAEDICS-MAHWAH
325 corporate drive
mahwah NJ 07430
Manufacturer (Section G)
STRYKER ORTHOPAEDICS-CORK
ida industrial estate
carrigtwohill NA
EI   NA
Manufacturer Contact
brad curtis
325 corporate drive
mahwah, NJ 07430
2018315000
MDR Report Key19517455
Report Number0002249697-2024-00869
Device Sequence Number6031230
Product Code LZO
UDI-Device Identifier04546540608581
UDI-Public04546540608581
Combination Product (Y/N)N
Initial Reporter StateOH
Initial Reporter CountryUS
PMA/510(K) Number
K052718
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2023
Device Explanted Year2024
Reporter Type Manufacturer
Report Source Other,Health Professional
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 07/22/2024
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Catalogue Number6570-0-736
Device Lot Number98921704
Was Device Available for Evaluation? No
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Initial
Initial Date Received by Manufacturer 05/22/2024
Supplement Date Received by Manufacturer06/27/2024
Initial Report FDA Received Date06/12/2024
Supplement Report FDA Received Date07/22/2024
Was Device Evaluated by Manufacturer? (Y/N) No
Date Device Manufactured01/11/2023
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention; Hospitalization;
Patient Age71 YR
Patient SexMale
Patient Weight132 KG